Ohio, 2008

Hail in Ohio, August 14, 2008

August 14, 2008 · NWS CLE · 2 events in 1 county or zone

An upper level low pressure over the northern Great Lakes allowed for scattered showers and thunderstorms to develop across the area by midday. A thunderstorm over Stark County became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An upper level low pressure over the northern Great Lakes allowed for scattered showers and thunderstorms to develop across the area by midday. A thunderstorm over Stark County became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 14, 11:59 AM EST, 49 minutes earlier.

Area forecast discussion, Aug 14, 11:59 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1259 PM EDT THU AUG 14 2008

.SYNOPSIS...
A WEAK COLD FRONT OVER LAKE ERIE WILL PUSH SOUTH ACROSS THE AREA
TODAY. A TROUGH ALOFT WILL ROTATE SOUTHEAST ACROSS THE EASTERN GREAT
LAKES ON FRIDAY...OTHERWISE SURFACE HIGH PRESSURE FROM THE UPPER
MIDWEST WILL BUILD ACROSS THE GREAT LAKES THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK SHORT WAVE OVER MIDWEST WILL MOVE SE OF THE AREA THIS
MORNING. TROUGH OVER LAKE ERIE IS ESSENTIALLY A BACK DOOR COLD
FRONT. IT WILL SLIDE SOUTH TODAY AND REPRESENTS THE LEADING EDGE
OF DRIER AND MORE STABLE AIR. AS IS TYPICALLY THE CASE THIS TIME
OF YEAR...SYSTEMS ARE WEAK AND IT IS HARD TO PIN DOWN TIMING AND
LOCATION. THINK THERE COULD BE A SHOWER OR THUNDERSTORM JUST ABOUT
ANY TIME THIS MORNING ESPECIALLY NEAR LAKE ERIE WITH FRONT/TROUGH
SLIDING SOUTH. SHOWERS AND STORMS WILL LIKELY ALIGN THEMSELVES
AHEAD OF THE FRONT INLAND THIS AFTERNOON. CANNOT RULE OUT AN
ISOLATED SEVERE STORM AS INSTABILITY WILL LIKELY BE A LITTLE
HIGHER THAN PROGGED SINCE STORMS WILL BE SEPARATED AND MODELS ARE
TOO WET TODAY.

SHORT WAVE PROGGED TO DROP SOUTH ACROSS EASTERN ONTARIO AND CLIP THE
EASTERN EDGE OF LAKE ERIE THIS EVENING. SHOWERS/STORMS ASSOCD WITH
THIS SHORT WAVE MAY CATCH EXTREME NE OH/NW PA THIS EVENING.

GUIDANCE POP IS TOO HIGH FROM GFS MOS TODAY...UNLIKELY THAT 60-70
PERCENT OF THE AREA WILL GET MEASURABLE RAIN TODAY...BUT CERTAINLY
30-50 PERCENT COVERAGE IS REASONABLE... MAINLY INLAND. GFS MOS MAX
TEMP IS THE WARMEST OF THE GUIDANCE AND PREFERRED BASED ON
YESTERDAYS UPSTREAM TEMPS AND THE FACT THAT IT IS RELATIVELY WARM
OUT THERE TO START.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
DEEPENING UPPER TROUGH WILL COMPETE WITH THE DRIER SURFACE HIGH
ON FRIDAY. BEST INSTABILITY WILL BE OVER SW ONTARIO AND BELIEVE
THERE COULD BE A SHOWER OR THUNDERSTORM SNEAK ACROSS THE EAST HALF
OF LAKE ERIE OR DEVELOP ACROSS EXTREME NE OH/NW PA DURING THE DAY
FRIDAY AS UPPER TROUGH MOVES OVERHEAD. COVERAGE AND QPF WOULD BE
LIMITED. TEMPS AND DEWPOINTS WILL BE A CATEGORY OR TWO LOWER THAN
TODAY... YET ANOTHER RELATIVELY COOL DAY IN AUGUST 2008.

MORE STABLE WITH RELATIVELY LOW DEWPOINTS SATURDAY AND SUNDAY AS
SURFACE HIGH SLIDES ACROSS GREAT LAKES TOWARD MID ATLANTIC STATES.
GFS TOO FAST IN MOVING SURFACE HIGH AND DO NOT ANTICIPATE MUCH
RETURN FLOW SOUTH FLOW UNTIL MONDAY SO TEMPS AND DEWPOINTS WILL NOT
REBOUND AS FAST AS INDICATED BY GFS MOS TEMP GUIDANCE. HIGH TEMPS
WILL RECOVER TO NEAR NORMAL ON SUNDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
BIG DIFFERENCES IN THE MODELS FOR THE EXTENDED PERIODS. GFS
TRENDING TOWARD A WETTER AND ACTIVE WEATHER PATTERN WHILE THE
EUROPEAN SUGGESTS A RAPIDLY DRYING PATTERN. PREVIOUS FORECAST
APPEARED TO FOLLOW THE GFS SOLUTION WITH THE WETTER PATTERN SO
WILL GO AHEAD AND KEEP CONTINUITY GOING IN THE FORECAST UNTIL SOME
CONSENSUS DEVELOPS BETWEEN THE MODEL RUNS.

UPPER LEVEL RIDGE BUILDS EAST TOWARD THE FORECAST AREA TUESDAY INTO
WEDNESDAY. MEANWHILE...LOW PRESSURE APPROACHES FROM THE SOUTHWEST
FORCING A WARM FRONT NORTH ON WEDNESDAY. NATURALLY...THIS FEATURE
BRINGS WITH IT COPIOUS AMOUNTS OF MOISTURE WITH IT AS FLOW OUT OF
THE GULF OF MEXICO OPENS UP.

WILL CONTINUE WITH CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS
PERIOD AND LEAN TOWARD MOS GUIDANCE TEMPERATURES DUE TO WARM AIR
ADVECTION PATTERN SHAPING UP.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE AREA
THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS MOST OF THE AREA EXCEPT ACROSS NW OH AND RIGHT
ALONG THE LAKESHORE. AT THIS POINT I THINK THE MAJORITY OF THE
ACTIVITY THIS AFTERNOON WILL BE SOUTH AND EAST OF CLEVELAND AND I
WILL INCLUDE A FEW HOURS OF THUNDER THROUGH 00Z AT THE SOUTHERN
SITES. ELSEWHERE I WILL USE VCTS SINCE THERE SHOULD BE
THUNDERSTORMS AROUND BUT NOT AT TOL/ERI/CLE. COULD SEE BRIEF
RESTRICTIONS TO MVFR OR LOWER IN THUNDERSTORMS HOWEVER THE
MAJORITY OF THE AFTERNOON HOURS SHOULD BE VFR.

SKIES WILL TRY AND CLEAR OUT TONIGHT WHICH COULD YIELD SOME EARLY
MORNING MVFR FOG AWAY FROM THE LAKE. THIS SHOULD BE SHORT LIVED
WITH CONDITIONS RETURNING TO VFR AFTER DAYBREAK THROUGH THE END OF
THE PERIOD.

OUTLOOK...VFR CONDITIONS EXPECTED FRIDAY THROUGH THE WEEKEND. POSSIBLE
DISTURBANCE ON MONDAY WHICH COULD BRING MVFR CONDITIONS TO THE
REGION.

&&

.MARINE...
LIGHT AND VARIABLE FLOW WILL PERSIST THROUGH THE MORNING BUT BECOME
LIGHT NORTHERLY IN THE AFTERNOON AFTER WEAK COLD FRONT. THE FLOW
WILL THEN INCREASE TO AROUND 5 TO 10 KNOTS FROM THE NORTH TONIGHT
IN THE WAKE OF THE FRONT. NORTHERLY FLOW PERSISTS INTO SATURDAY
WHEN IT THEN BECOMES LIGHT WESTERLY. HIGH PRESSURE PUSHES EAST
ACROSS THE OHIO VALLEY AND SOUTHERLY FLOW RETURNS BY THE END OF
THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...LOMBARDY
AVIATION...LEINS
MARINE...LOMBARDY
Hazardous weather outlook, Aug 14, 4:46 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
546 AM EDT THU AUG 14 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-151000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
546 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TODAY BUT ORGANIZED
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 79 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stark

When
August 14, 12:48 PM EST to 12:52 PM EST
Where
Stark County, Canton
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -81.380

Quarter and nickel size hail was reported.

Hail, Stark

When
August 14, 12:48 PM EST
Where
Stark County, Louisville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.830, -81.250

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130853, 130854.